Alert archive / New Mexico / High Wind Warnings in 2024
High Wind Warning 7, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Feb 6, 2024, 1:00 PM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Feb 7, 2024, 1:00 PM MST. It was in force for 12 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 6, 2024, 1:00 PM MST (20:00 UTC)
- In effect from
- Feb 7, 2024, 1:00 PM MST
- Expired
- Feb 8, 2024, 1:00 AM MST
- In force
- 12 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 7, 2:35 PM MST | NON-TSTM WND GST 67 | 2 W Artesia, NM | AWOS station KATS Artesia. |
| Feb 7, 2:38 PM MST | NON-TSTM WND GST 61 | 3 Nnw Pine Springs, TX | Mesonet station GDBT2 The Bowl. |
| Feb 7, 9:15 PM MST | NON-TSTM WND GST 64 | Pine Springs, TX | Mesonet station 60 Pine Springs GMNP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1811 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
668 WWUS74 KMAF 062000 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 100 PM MST Tue Feb 6 2024 NMZ027-TXZ270-271-070400- /O.UPG.KMAF.HW.A.0006.240207T2000Z-240208T0300Z/ /O.NEW.KMAF.HW.W.0007.240207T2000Z-240208T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Queen, and Guadalupe Mountains National Park 100 PM MST Tue Feb 6 2024 /200 PM CST Tue Feb 6 2024/ ...HIGH WIND WARNING IN EFFECT FROM 1 PM MST /2 PM CST/ TO 8 PM MST /9 PM CST/ WEDNESDAY... * WHAT...West winds 40 to 50 mph with gusts up to 70 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From 1 PM MST /2 PM CST/ to 8 PM MST /9 PM CST/ Wednesday. * IMPACTS...Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. && $$ NMZ028-TXZ272-273-275>278-070400- /O.NEW.KMAF.WI.Y.0004.240207T2000Z-240208T0300Z/ Eddy County Plains-Van Horn and Highway 54 Corridor-Eastern Culberson County-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills- Including the cities of Carlsbad Caverns NP, Van Horn, Artesia, Alpine, Carlsbad, Marfa, and Fort Davis 100 PM MST Tue Feb 6 2024 /200 PM CST Tue Feb 6 2024/ ...WIND ADVISORY IN EFFECT FROM 1 PM MST /2 PM CST/ TO 8 PM MST /9 PM CST/ WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Chinati Mountains, Davis Mountains, Davis Mountains Foothills, Marfa Plateau, and Van Horn and Highway 54 Corridor, and Eastern Culberson County County. * WHEN...From 1 PM MST /2 PM CST/ to 8 PM MST /9 PM CST/ Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ David Munyan
3 follow-up statements
858 WWUS74 KMAF 070726 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1226 AM MST Wed Feb 7 2024 NMZ027-TXZ270-271-080230- /O.EXT.KMAF.HW.W.0007.240207T2000Z-240208T0800Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Pine Springs, and Guadalupe Mountains National Park 1226 AM MST Wed Feb 7 2024 /126 AM CST Wed Feb 7 2024/ ...HIGH WIND WARNING NOW IN EFFECT FROM 1 PM MST /2 PM CST/ THIS AFTERNOON TO 1 AM MST /2 AM CST/ THURSDAY... * WHAT...West winds 35 to 45 mph with gusts up to 75 mph expected. * WHERE...Guadalupe Mountains of West Texas and Southeast New Mexico. * WHEN...From 1 PM MST /2 PM CST/ this afternoon to 1 AM MST /2 AM CST/ Thursday. * IMPACTS...Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. && $$ NMZ028-TXZ272-273-275>278-080230- /O.CON.KMAF.WI.Y.0004.240207T2000Z-240208T0300Z/ Eddy County Plains-Van Horn and Highway 54 Corridor-Eastern Culberson County-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills- Including the cities of Carlsbad Caverns NP, Marfa, Alpine, Van Horn, Artesia, Fort Davis, and Carlsbad 1226 AM MST Wed Feb 7 2024 /126 AM CST Wed Feb 7 2024/ ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM MST /2 PM CST/ THIS AFTERNOON TO 8 PM MST /9 PM CST/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Chinati Mountains, Davis Mountains, Davis Mountains Foothills, Marfa Plateau, and Van Horn and Highway 54 Corridor, and Eastern Culberson County County. * WHEN...From 1 PM MST /2 PM CST/ this afternoon to 8 PM MST /9 PM CST/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Samantha Zuber
614 WWUS74 KMAF 072214 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 314 PM MST Wed Feb 7 2024 NMZ027-TXZ270-271-080615- /O.CON.KMAF.HW.W.0007.000000T0000Z-240208T0800Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Queen, and Guadalupe Mountains National Park 314 PM MST Wed Feb 7 2024 /414 PM CST Wed Feb 7 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM MST /2 AM CST/ THURSDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 1 AM MST /2 AM CST/ Thursday. * IMPACTS...Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. && $$ NMZ028-TXZ272-273-275>278-080300- /O.CON.KMAF.WI.Y.0004.000000T0000Z-240208T0300Z/ Eddy County Plains-Van Horn and Highway 54 Corridor-Eastern Culberson County-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills- Including the cities of Carlsbad Caverns NP, Alpine, Marfa, Carlsbad, Artesia, Van Horn, and Fort Davis 314 PM MST Wed Feb 7 2024 /414 PM CST Wed Feb 7 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...In New Mexico, Eddy County Plains. In Texas, Chinati Mountains, Davis Mountains, Davis Mountains Foothills, Marfa Plateau, and Van Horn and Highway 54 Corridor, and Eastern Culberson County County. * WHEN...Until 8 PM MST /9 PM CST/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Julie Phillipson
381 WWUS74 KMAF 080349 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 849 PM MST Wed Feb 7 2024 NMZ027-TXZ270-271-080800- /O.CON.KMAF.HW.W.0007.000000T0000Z-240208T0800Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Queen, and Guadalupe Mountains National Park 849 PM MST Wed Feb 7 2024 /949 PM CST Wed Feb 7 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM MST /2 AM CST/ THURSDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 1 AM MST /2 AM CST/ Thursday. * IMPACTS...Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. && $$ Julie Phillipson
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Feb 6, 10:39 AM MST, 2 hours 21 minutes earlier.
Area forecast discussion, Feb 6, 10:39 AM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1139 AM CST Tue Feb 6 2024
...New AVIATION...
.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 340 AM CST Tue Feb 6 2024
Another warm day on tap as the upper level ridge axis moves over the
region and increasing return flow in response to lee troughing to
the north ushers in highs in the mid to upper 60s this afternoon.
Clouds will be increasing today ahead of a deep upper level trough
and southerly winds will remain elevated overnight, so lows
Wednesday morning will be significantly warmer than previous
mornings in the mid 40s with the lack of effective radiational
cooling. As the trough arrives on Wednesday, strong southwesterly
flow aloft develops and high winds will be possible for a brief
period in the Guadalupe and Delaware Mountains Wednesday afternoon
and evening, where a High Wind Watch is currently in place for this
time frame. A cold front associated with this trough will push
through during the daytime, but temperatures won't fall much as
compressional warming from these westerly winds look to maintain
highs in the mid to upper 60s for most, and possibly 70s along the
Trans Pecos. Low-level moisture will be somewhat limited as this
trough reaches the area, so while there will be sufficient energy
for rain showers to develop, little is expected in the way of
accumulation and most precipitation looks to be confined to the
higher terrain out west where rainfall totals up to 0.10" will be
possible.
-Zuber
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 340 AM CST Tue Feb 6 2024
Wednesday night, West Texas and Southeast New Mexico will be under
progressive southwest flow aloft. A marginal and rather short high
wind event is possible in the Guadalupes early evening, and a watch
is in effect for this. An advisory or two may be needed as well.
A series of upper troughs are forecast to dig down the western CONUS
into the weekend, maintaining southwest flow aloft over the region.
This will render high temperatures through Saturday near-normal or
above, and mild nights with corresponding above-normal minimums.
Saturday, the main upper trough will reach the Four Corners, with
showers developing ahead of this feature. Unfortunately, most of
West Texas and Southeast New Mexico will be dry-slotted, but a
shower or two could move through northern Lea County and the
northeast fringes of the CWA Saturday afternoon through Sunday
morning.
The upper trough will move into the area Sunday, although by this
time long range models differ on the timing and strength of this
feature. Regardless and unfortunately, a cold front will arrive
with the trough, ushering in the coldest temperatures this forecast
on Sunday and Monday. From here, highs look to come in ~ 6-8F below
normal.
&&
.AVIATION...
(18Z TAFS)
Issued at 1134 AM CST Tue Feb 6 2024
South-southeast winds are starting to gradually pick up across
the region. Winds remain sustained around 15kts today but could be
a bit gusty at times, especially INK, FST, and PEQ. Gusts remain
present into the overnight hours due to an LLJ before a brief lull
comes around 08-12z. Winds/gusts pick up again tomorrow. VFR
conditions prevail otherwise.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 45 65 43 / 0 0 10 10
Carlsbad 63 43 67 39 / 0 0 10 10
Dryden 66 44 68 43 / 0 0 0 0
Fort Stockton 70 48 76 42 / 0 0 10 0
Guadalupe Pass 63 46 58 35 / 0 0 20 0
Hobbs 63 43 66 38 / 0 0 10 10
Marfa 67 38 70 31 / 0 0 10 0
Midland Intl Airport 65 46 65 43 / 0 0 10 10
Odessa 65 47 66 43 / 0 0 10 10
Wink 68 46 71 41 / 0 0 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Wednesday afternoon through Wednesday
evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains.
NM...High Wind Watch from Wednesday afternoon through Wednesday
evening for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...84
LONG TERM....44
AVIATION...16Hazardous weather outlook, Feb 6, 1:00 AM MST, 12 hours before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 200 AM CST Tue Feb 6 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-070800- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 200 AM CST Tue Feb 6 2024 /100 AM MST Tue Feb 6 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A High Wind Watch is in effect Wednesday afternoon and evening for the Guadalupe and Delaware Mountains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 12:09 AM MST | High Wind Watch | MAF | Eddy | 13 hr |
| Feb 6, 1:00 PM MST | Wind Advisory | MAF | Eddy | 31 hr |
Nearby
High Wind Warnings in New Mexico, 2024High Wind Warnings in Texas, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.